Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.
Doctors' Answers to "Frequently Asked Questions" - Phen-Fen
Answer: Not the phen phen unless you developed a valvular leak, and the valvular lesion was primarily the tricuspid valve. You should have an echo, but the phen-phen is not the cause of this pain.
Any Relationship Between Phen-fen & Cancer [posted 11/11/98]
Answer: No clear cause of either drug induced lupus or carcinoma to date. Further testing is being done by the FDA, to date valvular problems dominate the problem list.
Phentermine Capsules [posted 8/11/98]
Answer: Capsules are nearly impossible to split and get accurate dosing. Pills can be split, not capsules.
Phentermine [posted 7/30/98]
Answer: Possibly, St. John's Wort is available over the counter and thought to be a weak MAO inhibitor. 300 mg three times a day is the usual dose to start.
Answer: It shouldn't be a problem taking both together. Shortness of breath should not be a symptom per se, unless it is affecting your heart. If you are going to take this long term, I'd err on the side of safety and get a cardiac echo prior to use and while taking. The information and risk factors for pulmonary hypertension and valvular lesions are not really clear yet.
Answer: I'm not aware of the ingredients of "herbal Phen-fen." Send these along and I'll try to help. Secondly, bruxism(grinding ones teeth) is a notorious cause of headaches and jaw pain. I doubt the Phen-fen is the cause. Check with your dentist about oral retainers to minimize teeth damage and headaches.
Answer: Nobody knows if the risk is for real and if for real which drug(s) are implicated. Stay off of them unless you have an overwhelming medical reason(diabetes, hypertension etc.).
Answer: There are expected minor risks and possible but unexpected major risks. Common minor side effects include dry mouth, constipation, occasional urinary hesitancy, and mild constipation. Potential major risks are pulmonary hypertension and valvular heart damage. The incidence of these risks is unknown, but it appears to be about 1/1000 patients. These are uncommon but potentially fatal consequences.
Answer: There are reported cases of pulmonary hypertension on this drug, and potentially this could lead to your shortness of breath. You will need a complete examination including an echocardiogram to determine if there has been any damage to your heart valves or pulmonary circulation(both reported on this drug). However, short term usage appears fairly safe currently.
Answer: We don't really know since there has not been research done on pregnant women(and won't be). Research in rats didn't show major problems, and there are enough women taking it that warnings would appear rapidly if any problem was showing up. I think if you stop it as soon as you realize that you are pregnant everything should be OK.
Answer: Currently, there is no consensus on phen-fen. There is a potential risk of pulmonary hypertension and a recent report from Mayo about damaged heart valves on 26 patients who had used the drug for in excess of one year. My current recommendation to my patients is to not take the drug for purely cosmetic reasons. This is due to the unknown nature of the side effects and the fact that most of my patients have regained the weight after going off the drug. However, I do use it in patients with diabetes mellitus, elevated cholesterol, etc., who will medically benefit from the weight loss. I use it for short periods and try dietary counseling as well. I have had no problems with the medications to date in my own experience. However, we are all concerned and I think the unknown risks outweigh the benefits if you have no medical problems.
Answer: The condition that has everyone worried is Primary Pulmonary Hypertension. This is a relatively rare condition, but it can be fatal or lead to severe disability(potentially a heart/lung transplant). Primary Pulmonary Hypertension has no known cause and results in an inability to breathe without oxygen due to increasing pressure in the pulmonary circulation of the body. The concern over fen-fen regimen as well as Redux is a study from Europe which studied patients with PPH. This study showed a relatively high association between taking these drugs and developing PPH. This is a preliminary study and does not establish a link-- merely a statistical association. The risk is still small at about 1-2 of every 4000 taking the drug. However, the potential consequences are so severe(potentially death) that the whole medical community is concerned. I still use the drug but only for those patients with diabetes, hypercholesterolemia, etc... who will definitely benefit-- for medical weight loss reasons, not cosmetic reasons. However, each patient should realize the potential risk, currently unproven, that could lead to severe disability including death.
Answer: There doesn't appear to be any special problem with migraines. Patients of mine have not reported any increase in migraines in either severity or frequency. There is no special meal plan since this drug seems to decrease appetite in general. Clearly trying to limit ones calories while taking this drug will be more beneficial. There are diets that help some migraine sufferers. That is, some people will find their migraines triggered by certain diets or foods. This is particularly true of so called cluster migraines. The foods are any food high in tyramine especially chicken livers, cheese, sour cream, yogurt, pickled herring, soy sauce, beer, wine(especially red wines),bananas, avocados, broad beans(Fava etc.), chocolate, raisins etc.
Answer: These drugs are available by prescription in the U.S. They must be prescribed separately and do not come as a combined drug. I doubt that this will happen.
Answer: Unfortunately, like many forms of weight loss, the weight tends to return after stopping the diet or medications. I know of no way currently to keep the weight off without changing your lifestyle; that is, exercising more and eating less. Tapering will not help much.
Answer: Medicine has attempted for many years to find an agent or drug which would aid in weight loss. Unfortunately, the only drugs which had any effect were amphetamines, but they were very addictive and generally only effective for a month at best. About two years ago research was published in several reputable medical journals concerning the use of phentermine resin(Ionamin) and flenfluramine(pondimin) in combination which resulted in sustained weight loss with minimal side effects. Subsequently, a second drug - Redux(dexfenfluramine) has been added to the list . These medications appear to work through a brain chemical called serotonin although the mechanism is not exactly clear. But patient's hunger was reduced with reduction in serotonin levels. Since the publication of this research, literally millions of patients have been placed on these drugs. In general, I find them very effective with sustained weight loss while taking the pills, but like many weight loss regimens, gain of weight after cessation. Side effects generally are dry mouth, diarrhea, constipation, drowsiness, headaches and fatigue. These drugs should not be taken with other anti-depressants(particularly MAO inhibitors, SRI anti-depressants), and Imitrex(migraine medication). It should not be taken under the age of 18, while breast feeding, or if glaucoma is present or while taking other weight loss drugs. Since the initial publication, there have been reports of an increased incidence of pulmonary hypertension with these drugs. This is an uncommon, but potentially fatal side effect. This has caused many physicianto < avoid these drugs unless there is a distinct medical benefit from losing weight - like diabetes, hypertension, etc. The companies only recommend the drug if your body mass index is high. This is calculated by dividing your height in inches into your weight. Levels above 2.8 or 2.9 qualify for the drug. Currently, there is insufficient data to know the true risk of pulmonary hypertension. However, these drugs should not be used casually unless there is a clear medical risk until further research is performed on the true incidence of pulmonary hypertension.